Alert archive / Nebraska / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 221, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 16, 2024, 7:27 PM CDT for Custer County, Nebraska. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 16, 2024, 7:27 PM CDT (00:27 UTC)
- Expired
- Jul 16, 2024, 8:00 PM CDT
- In force
- 33 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Custer County, NE
The radar
The North Platte radar (KLNX), 94 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 16, 5:11 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 6:39 PM CDT, 48 minutes earlier. Its key messages:
- * A slight risk (risk level 2 of 5) of severe thunderstorms is possible this afternoon and evening across the Sandhills, north central Nebraska, and portions of southwest Nebraska. Strong winds and an isolated tornado will be the main threat. * A marginal risk (risk level 1 of 5) of severe thunderstorms are possible on Wednesday and Thursday across much of the Panhandle with strong winds and hail being the main threats. * Cooler temperatures settle in on Wednesday lasting through next weekend as highs fall back into the upper 70s to upper 80s. * Near daily rain and thunderstorms are expected Friday and through the weekend, although, the severe threat remains uncertain.
Area forecast discussion, Jul 16, 6:39 PM CDT, 48 minutes before
Area Forecast Discussion National Weather Service North Platte NE 639 PM CDT Tue Jul 16 2024 .KEY MESSAGES... * A slight risk (risk level 2 of 5) of severe thunderstorms is possible this afternoon and evening across the Sandhills, north central Nebraska, and portions of southwest Nebraska. Strong winds and an isolated tornado will be the main threat. * A marginal risk (risk level 1 of 5) of severe thunderstorms are possible on Wednesday and Thursday across much of the Panhandle with strong winds and hail being the main threats. * Cooler temperatures settle in on Wednesday lasting through next weekend as highs fall back into the upper 70s to upper 80s. * Near daily rain and thunderstorms are expected Friday and through the weekend, although, the severe threat remains uncertain. && .SHORT TERM /THROUGH WEDNESDAY NIGHT/... Issued at 324 PM CDT Tue Jul 16 2024 The main concern through Wednesday will be the severe thunderstorm chances both this afternoon and evening and again Wednesday evening. This afternoon and evening has the greatest potential to see severe storms as storms initiate along a cold front. Current radar shows some weak to moderate convection already developing across the Sandhills and into portions of south central Nebraska. With plenty of instability (CAPE values over 1500 J/kg and lapse rates above 7 C/km) across the Sandhills and portions of north central Nebraska, storms will have the potential to become severe as they continue to develop over the next few hours. With 0-6km bulk shear over 40 knots as well, storms will likely start off as supercellular in nature before quickly congealing into more of a line as they move southeast and eventually weaken as they encounter more stable air. At this time, some small hail is possible initially along with an isolated tornado threat. The main threat though will be strong wind gusts up to 65 mph. Thunderstorms will diminish or move out of our area by 10 pm CT with only some lingering light showers through Midnight. With plenty of low level moisture still around combined with light winds, there will be a threat for some light fog by sunrise Wednesday morning, or at the very least low stratus. While not expecting widespread dense fog, some areas could briefly see patchy dense fog especially along river valleys and low lying areas. Will continue to monitor this overnight and some short-fused headlines may be needed. Wednesday will be quieter, although there is still a marginal risk of severe thunderstorms across the Panhandle (west of Highway 61) during the evening. Lingering low level moisture combined with upslope flow and diurnal heating will provide the support for storm initiation. The main threats will mainly be strong winds, although, some small hail may also be possible in some of the more organized thunderstorms. && .LONG TERM /THURSDAY THROUGH TUESDAY/... Issued at 324 PM CDT Tue Jul 16 2024 A marginal risk of severe thunderstorms is expected again on Thursday afternoon and evening across the Panhandle. Storms will initiate across the High Plains and push eastward by late afternoon and evening. While overall instability is not too impressive, a narrow ribbon of higher instability and increased moisture advection combined with diurnal heating will result in an environment favorable for convection. If storms can tap into this area of better support, they will have the potential to become severe. Strong winds and heavy rainfall will be the main threat before storms move east into a more stable environment. Additional rain and thunderstorm chances continue through the weekend and into early next week as several disturbances affects the area. Near daily thunderstorm chances are possible, however, the severe risk remains uncertain a this time. In addition to increased rain chances into the beginning of next week, cooler temperatures will continue across the region. Latest model trends suggest 850 mb temperatures in the 14 to 20 C range which will result in highs in the upper 70s to upper 80s through next Monday with lows in the mid to upper 50s. These temperatures will be 5 to 10 degrees below normals for this time of year (low 90s for highs, low 60s for lows). Looking ahead, warm air advection towards the middle to end of next week should return temperatures back to near normal for the end of the week. && .AVIATION /00Z TAFS THROUGH 00Z THURSDAY/... Issued at 635 PM CDT Tue Jul 16 2024 Widely scattered thunderstorms will track across the area this evening. Outside of any thunderstorm activity expect VFR conditions to prevail. Winds will be light through Wednesday at 10 kts or less. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Kulik LONG TERM...Kulik AVIATION...Taylor
Hazardous weather outlook, Jul 16, 2:29 PM CDT, 4 hours 58 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 229 PM CDT Tue Jul 16 2024 NEZ004>010-022>029-035>038-056>059-069>071-094-171930- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 229 PM CDT Tue Jul 16 2024 /129 PM MDT Tue Jul 16 2024/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. Scattered severe thunderstorms are possible this afternoon and evening across north central Nebraska. Isolated severe storms are possible elsewhere. Large hail and damaging winds are the main severe threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Isolated severe thunderstorms are possible late Wednesday afternoon and evening affecting areas west of a line from Hay Springs to Paxton and Wauneta. Damaging winds are the main severe threat. Isolated severe thunderstorms are possible late Thursday afternoon and evening, generally west of highway 83. The primary hazard is damaging wind gusts. Thunderstorm chances will continue Friday through Monday across the area. At this time the severe threat is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Local storm report, Jul 16, 5:47 PM CDT, 1 hour 40 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
547 PM CDT Tue Jul 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM Tstm Wnd Gst 15 N Brewster 42.16N 99.87W
07/16/2024 M60 MPH Brown NE Trained Spotter
&&Local storm report, Jul 16, 6:05 PM CDT, 1 hour 22 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
605 PM CDT Tue Jul 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM Tstm Wnd Dmg 2 W Stapleton 41.48N 100.55W
07/16/2024 Logan NE Fire Dept/Rescue
Powerlines down, broken windows, and trees
down.
&&Special weather statement, Jul 16, 6:11 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service North Platte NE
611 PM CDT Tue Jul 16 2024
NEZ005-008-026-162345-
Brown NE-Eastern Cherry NE-Blaine NE-
611 PM CDT Tue Jul 16 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CHERRY...
SOUTHWESTERN BROWN AND WESTERN BLAINE COUNTIES THROUGH 645 PM CDT...
At 611 PM CDT, Doppler radar was tracking a strong thunderstorm over
Elsmere, or 21 miles northwest of Brewster, moving south at 35 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Dunning, Elsmere, Purdum, Hawley Flats, and Koshopah.
This includes Highway 2 between mile markers 230 and 240.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Nebraska.
&&
LAT...LON 4219 10028 4224 10010 4184 9987 4176 10022
TIME...MOT...LOC 2311Z 342DEG 30KT 4214 10019
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHLocal storm report, Jul 16, 6:22 PM CDT, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
622 PM CDT Tue Jul 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM Hail Maxwell 41.08N 100.53W
07/16/2024 M1.00 Inch Lincoln NE Public
Quarter size hail covering the ground.
&&Local storm report, Jul 16, 6:41 PM CDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
641 PM CDT Tue Jul 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM Hail 6 ENE Anselmo 41.65N 99.76W
07/16/2024 M1.00 Inch Custer NE Public
&&Local storm report, Jul 16, 6:49 PM CDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
649 PM CDT Tue Jul 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM Hail 1 E Maxwell 41.08N 100.51W
07/16/2024 M1.25 Inch Lincoln NE Public
&&The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 7:07 PM CDT | Special Weather Statement | LBF | Custer | 38 min |
| Jul 16, 7:10 PM CDT | Special Weather Statement | LBF | Frontier | 50 min |
| Jul 16, 7:39 PM CDT | Special Weather Statement | LBF | Dawson | 36 min |
| Jul 17, 2:54 PM CDT | Special Weather Statement | LBF | Sheridan | 51 min |
| Jul 17, 3:47 PM CDT | Special Weather Statement | LBF | Sheridan | 43 min |
| Jul 17, 4:02 PM CDT | Special Weather Statement | LBF | Sheridan | 43 min |
| Jul 17, 4:09 PM CDT | Special Weather Statement | LBF | Keith | 51 min |
| Jul 17, 4:11 PM CDT | Special Weather Statement | LBF | Keith | 49 min |
| Jul 17, 4:27 PM CDT | Special Weather Statement | LBF | Sheridan | 33 min |
| Jul 17, 4:46 PM CDT | Special Weather Statement | LBF | Sheridan | 44 min |
| Jul 17, 5:43 PM CDT | Special Weather Statement | LBF | Sheridan | 47 min |
| Jul 17, 6:25 PM CDT | Special Weather Statement | LBF | Deuel | 35 min |
| Jul 17, 6:57 PM CDT | Special Weather Statement | LBF | Garden | 33 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.